1450853607844There are so many misconceptions surrounding pain and pain management and the way medication works. It’s a difficult subject for me and I have avoided writing this article all week for that very reason but I feel I have to dive in and address it somehow. When I became ill, not only was it the first time that I realised there were people who really thought
that all illnesses were fixable and all you had to do was walk into a hospital, see a doctor who would ‘do something about it’ and walk out again completely better, I also began to realise that some people had extremely inaccurate ideas about medication, what it was capable of doing and the effects it could have on the person taking it. So many times I have tried to explain the effects of medication to people and received a blank stare – a look that all chronically ill people have seen before. They were just not able to understand. They really thought that when you get ill you get given medication, you take it, it works and you feel better. Brilliant! Problem solved!

Unfortunately this is not the case. Pain management is a very complex thing. Some medications help symptoms, some are ineffective and the ones that do help sometimes can’t be taken with others, can only be taken at certain times with the existing ones, and sometimes have terrible side effects that can be as debilitating as the condition itself.

My first real experience of this started two years ago. I consider myself very lucky, despite having suffered illnesses all my life to have reached my mid thirties without needing too much medication. I had experienced bad side effects before; about fifteen years ago I was on a very strong antidepressant that knocked me out for some time. It was pretty full on but I coped – the positive effects of taking it far outweighed the side effects and so I just dealt with it. Years later I would find myself dependant on a liquid painkiller which just about enabled me to manage the intense stomach pains I was experiencing (I would later discover this had been the start of my problems with ARD) The side effects were appalling but I carried on regardless because nothing else seemed to work for me.  It wasn’t until January 2014 after more than a year of waiting for referrals to pain clinics to go through and struggling to find a doctor who would take my pain seriously that I was prescribed a morphine type patch. I had never taken a drug of this kind before but my pain had been so intense that I had been laying in bed crying in pain for some months so I was desperate to try something. Getting used to this drug was pretty horrendous. On the first day of wearing it I felt ‘odd,’ on the second day I experienced the weirdest sensation of being in a tunnel and hearing everything echo all around me. People’s voices were audible but somewhat distant and I felt completely disconnected from everything around me. It was the third day that really knocked me out. I was shaking, anxious, disorientated and nauseous and had to run to the bathroom to empty one end or the other many times. After a week or so, those symptoms lessened but an uncontrollable tiredness followed that was (and still is) very hard to manage, and I spent several weeks struggling to stay awake long enough to get dressed,      never mind go out and do something. Unfortunately as my condition worsened so did my need to increase this drug and each time I did so I had to go through this awful cycle of events once again until things settled slightly. I am now on four times the dose of this drug than I was on when I started it two years ago plus extra sublingual tablets of the same drug several times a day and various other controlled drugs. The side effects from all these are almost as bad as the pain they are trying to treat. Every day I suffer with terrible eye pain (contact lenses are now a big no) intense sinus pain, blurred vision and often the inability to stay awake as a result of these drugs. Everyone reacts differently to medications but for me, with this 7 day patch my activities are very limited. I change the patch on the same day every week. It takes three days to reach it’s maximum strength. On days one and two I feel headachy, nauseous, sweaty and lethargic, on days three and four I will be in bed with a severe migraine (in addition to the ones caused by having ARD), days five and six the painkiller is wearing off considerably and I am troubled by very intense pain and on day 7 I change the patch and the cycle begins again. Not to mention the weeks where a patch might fall off in the shower and refuse to stick back down again. If this happens I have to dispose of it immediately and apply a new one, thus upsetting the levels of the drug inside my body and causing more migraines. I believe that my medication is currently at least 40% of the problem yet the pain caused by trying to move around normally with all my insides glued together with adhesions means I cannot live without it. Last year as my condition worsened my pain management doctor and I both realised that due to the relentless nausea caused by the adhesions, prescribing me any orally administered tablets was a huge waste of time. As soon as they entered my stomach it would reject them and they would make a reappearance half an hour or so later. I had to accept that there were now no other options for pain relief other than taking the drugs I was already on. I had already tried others that really weren’t for me. I had no pain relief from trying other similar types of patches and back when I could tolerate tablets I tried Gabapentin to help with the pain from nerve damage caused by past surgeries. I experienced no pain relief but had trouble remembering simple day to day things and found my speech and reaction times were severely affected. I knew exactly what I wanted to say during a conversation but could not physically make the words come out properly. I found myself taking twice as long to do things because my my brain and my body just would not connect with each other normally. This was hugely distressing to me as well as pretty humiliating, so I decided it wasn’t for me and was quickly prescribed Lyrica instead, a similar drug which, in less than 24 hours made my face and hands swell so much that I could barely recognise myself, so I very quickly came off this as well. I’ve heard from others who have found these drugs very helpful and finding the right one for each person is so difficult.

Living on medication is not easy to do and not easy to explain to those who are lucky enough to have no idea.

I am severely troubled by these drugs every day. I am dependant on them because I cannot live with the pain I have without them but I don’t want to take them at all because of the side effects they cause me. However since I developed this illness and have had my life affected by it I have learnt to appreciate the small things in life. The things that like so many others I wrongly took for granted – having a conversation with someone or just being in their company. Saying hello to a stranger. Doing something nice for someone else. Those things ‘almost’ make up for the other more difficult ones.

10984044_10152522346291595_428377157689011361_n